Alert archive / Wisconsin / Special Weather Statements in 2021

Special Weather Statement, NWS Green Bay, WI

April 27, 2021Langlade County, Lincoln County, Wisconsin

NWS Green Bay, WI issued this special weather statement at Apr 27, 2021, 5:10 AM CDT for Langlade County, Lincoln County, Wisconsin. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2021, 5:10 AM CDT (10:10 UTC)
Expired
Apr 27, 2021, 6:15 AM CDT
In force
65 min
Issued by
NWS Green Bay, WI

Counties Langlade County, WI, Lincoln County, WI

The radar

The Green Bay radar (KGRB), 149 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2021-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2021-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 601 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1595 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
601 m²/s²
0-3 km storm-relative helicity
897 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

032 
WWUS83 KGRB 271010
SPSGRB

Special Weather Statement
National Weather Service Green Bay WI
510 AM CDT Tue Apr 27 2021
 
WIZ010-018-019-271115-
Langlade WI-Oneida WI-Lincoln WI-
510 AM CDT Tue Apr 27 2021

...STRONG THUNDERSTORMS CROSSING LINCOLN COUNTY THIS MORNING...

At 508 AM CDT, Doppler radar was tracking a pair of strong 
thunderstorms. One located near Rib Lake, or 18 miles northeast of 
Medford, and the other 2 miles west of Merrill. Both were moving 
northeast at 40 mph.

Hail up to nickel size is possible with these storms.

Locations impacted include...
Antigo, Rhinelander, Merrill, Tomahawk, Harrison, Woodboro, Parrish,
Gilbert, Council Grounds State Park and Dutch Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4554 9004 4559 8973 4569 8931 4513 8883
      4510 8922 4512 8923 4512 8992 4515 9004
TIME...MOT...LOC 1008Z 242DEG 35KT 4533 9009 

$$

Uhlmann

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Apr 27, 4:04 AM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Apr 27, 4:04 AM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
404 AM CDT Tue Apr 27 2021

Forecast discussion for routine morning forecast issuance

.SHORT TERM...Today...Tonight...and Wednesday
Issued at 403 AM CDT Tue Apr 27 2021

Forecast Highlights:
--Today... Showers and thunderstorms expected across much of the
area, with marginal severe weather threat.
--Tonight/Tomorrow... Rain intensity diminishes around sunrise, with
lingering clouds and a few light showers into the afternoon.

--General Discussion--

Today... As has been well-advertised over the past week, showers and
thunderstorms are expected across the area. Trends have been for the
"warmest" temperatures to stay to our south, and that trend has
continued for this update. Last week, it appeared temperatures would
be in the 70s for today, but confidence is high that the 70s will
stay in southern Wisconsin, leaving highs in the 50s for most of our
area. As such, the greatest threat for thunderstorms will be south
of our area as well. The threat for severe weather in NE/Northern
Wisconsin is low. Rainfall amounts for today look to be in the 0.1
to 0.25 inch range, with most of the rain falling in the afternoon
and evening hours.

Tonight/Tomorrow... At this time, there may be lingering
thunder/lightning into early Wednesday morning from the Tuesday PM
storms. But by sunrise Wednesday morning, only showers are expected,
and rainfall intensity will diminish. Clouds and light showers will
likely linger into the afternoon hours, but Wednesday afternoon
rainfall amounts should only be a few hundredths of an inch at best.

--Scientific Discussion--

Today... All eyes on how far north the boundary of warm air makes it
into Wisconsin today. Trends over the past few days have nudged the
boundary further and further south with each run. As evidenced from
a 950mb frontogenetical forcing cross-section, the leading surge
of warm air looks to be close to the I-94 corridor, with the
secondary boundary layed out near the WI/IL border. This area is
where the sufficient focusing will be to perhaps punch the cap for
a few elevated storms that could produce small hail. There is a
non-zero chance for severe weather in our area, but at this time,
it appears difficult to find a focusing mechanism sufficient to
break the cap. As mentioned above, temperatures trending
downward... current forecast still may be a few degrees too warm.

Tonight/Tomorrow... Forecast models in good agreement with advecting
boundary southward into Illinois. By 12z Wed, boundary should be
near the Quad Cities to Chicago area. Along with it, the best
kinematic forcing should be south of our area. Still a broad area of
light/weak 850mb frontogenetical forcing over a "stagnant" air
field at 850mb will help keep stratus deck and some light showers
across our area into Wednesday afternoon. As mentioned above,
minimal QPF, with no thunder forecast.

.LONG TERM...Wednesday Night Through Monday
Issued at 403 AM CDT Tue Apr 27 2021

Precipitation can be expected to start off the extended period
before weak high pressure rounds out the work week and the
beginning of the work week. As zonal flow aloft establishes itself
over the weekend, a fairly progressive pattern will bring multiple
rounds of active weather through the region early next week.

Wednesday night through Thursday...The first challenge for the
extended forecast comes Wednesday night, as a weak low pressure
system over the Central Plains moves northwards towards the Great
Lakes. The latest trend by the GFS brings this low across the
western Great Lakes, which would bring in more widespread
precipitation overnight into Thursday, but most other models keep
the WAA and low to the south. For now, kept some chance pops in
from initial guidance, but wouldn't be surprised if updates bring
a drier forecast going forwards. In either case, another shortwave
follows on the heels of this system, skirting across northern
Wisconsin Thursday night for another light precipitation chance.
The uncertainty in the pops will unfortunately carry over into the
high temps for Thursday, as temps will be quite a bit cooler if
the overnight pops materialize. Again, trended on the warmer side
for now, as the pops do seem a bit overdone at this time.

Rest of the forecast...Weak high pressure will move into the
region at the end of the work week and the beginning of the
weekend. This should provide a dry period for at least Friday and
early Saturday. Flow aloft then flattens out to a more progressive
and zonal pattern, which will serve to bring multiple shortwaves
through the region during the weekend, and a few stronger system
next week. The exact strength and timing are difficult to assess
at this point in time, but several chances for precipitation are
likely towards the end of the extended. The good news is that
temperatures should come up considerably towards the end of the
week, with highs into the 70s by the Friday and over the weekend.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1238 AM CDT Tue Apr 27 2021

Most locations were VFR at the beginning of this TAF issuance
across northeast Wisconsin; however, some MVFR conditions were
noted across portions of north-central Wisconsin. Forecast models
have been over-aggressive in terms of dropping our area down to
MVFR/IFR too quickly. So in this TAF update, backed of timing...
keeping us in VFR through around sunrise. Have also scaled back on
precip.

Included VCTS during the afternoon/early evening during the best
chances for thunder. Will likely need to fine-tune this with the
next TAF issuance.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kotenberg
LONG TERM......Uhlmann
AVIATION.......Kotenberg
Hazardous weather outlook, Apr 27, 4:19 AM CDT, 51 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
419 AM CDT Tue Apr 27 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-280930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
419 AM CDT Tue Apr 27 2021

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are possible today. There is a marginal risk for
severe weather, with hail as the main threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few thunderstorms are possible into early Wednesday morning.
Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not likely be needed.

LMZ521-522-541>543-280930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
419 AM CDT Tue Apr 27 2021

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Gusty east winds and building waves will create conditions hazardous
for small craft on Lake Michigan this morning.

Thunderstorms are possible today and tonight, which would create a
lightning hazard to mariners.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms early Wednesday morning, which
would create a lightning hazard to mariners.

Kotenberg/Uhlmann

In the hours before

Special weather statement, Apr 27, 5:10 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Green Bay WI
510 AM CDT Tue Apr 27 2021

WIZ010-018-019-271115-
Langlade WI-Oneida WI-Lincoln WI-
510 AM CDT Tue Apr 27 2021

...STRONG THUNDERSTORMS CROSSING LINCOLN COUNTY THIS MORNING...

At 508 AM CDT, Doppler radar was tracking a pair of strong
thunderstorms. One located near Rib Lake, or 18 miles northeast of
Medford, and the other 2 miles west of Merrill. Both were moving
northeast at 40 mph.

Hail up to nickel size is possible with these storms.

Locations impacted include...
Antigo, Rhinelander, Merrill, Tomahawk, Harrison, Woodboro, Parrish,
Gilbert, Council Grounds State Park and Dutch Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4554 9004 4559 8973 4569 8931 4513 8883
      4510 8922 4512 8923 4512 8992 4515 9004
TIME...MOT...LOC 1008Z 242DEG 35KT 4533 9009

Uhlmann

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 5:33 AM CDTSpecial Weather StatementGRBForest, Langlade, Menominee42 min
Apr 27, 6:13 AM CDTSpecial Weather StatementGRBMarinette, Menominee, Oconto47 min
Apr 27, 10:01 AM CDTSpecial Weather StatementGRBMarinette44 min
Apr 27, 10:36 AM CDTSpecial Weather StatementGRBMarinette54 min
Apr 27, 10:43 AM CDTSevere Thunderstorm WarningGRBMarinette, Oconto47 min
Apr 27, 11:50 AM CDTAreal Flood AdvisoryGRBMarinette, Menominee, Oconto3 hr
Apr 27, 12:00 PM CDTSevere Thunderstorm WarningGRBMarinette22 min
Apr 27, 12:20 PM CDTSpecial Weather StatementGRBMenominee40 min
Apr 27, 1:41 PM CDTSpecial Weather StatementGRBDoor49 min
Apr 27, 6:16 PM CDTAreal Flood AdvisoryGRBLanglade, Marinette, Menominee, Oconto3 hr
Apr 27, 6:41 PM CDTSpecial Weather StatementGRBLanglade, Lincoln, Marathon, Wood64 min

Nearby

Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.